Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 290, NWS Raleigh, NC

August 12, 2011Franklin County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 12, 2011, 10:43 AM EDT for Franklin County, North Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2011, 10:43 AM EDT (14:43 UTC)
Expired
Aug 12, 2011, 11:30 AM EDT
In force
47 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Franklin County, NC

The radar

The Raleigh/Durham radar (KRAX), 37 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 11:05 AM EDTHAIL 0.753 W Bunn, NCDIME SIZED HAIL
Aug 12, 11:06 AM EDTHAIL 0.753 Wsw Bunn, NCDIME SIZED HAIL
Aug 12, 11:18 AM EDTTSTM WND DMG2 Ne Pilot, NCTREE DOWN ON A POWER LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS52 KRAH 121443
SVRRAH
NCC069-121530-
/O.NEW.KRAH.SV.W.0290.110812T1443Z-110812T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1043 AM EDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1130 AM EDT

* AT 1038 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF BUNN...OR 10 MILES SOUTH OF
  LOUISBURG...MOVING NORTHEAST AT 5 MPH. QUARTER SIZED HAIL AND WINDS
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BUNN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3604 7811 3583 7825 3587 7828 3590 7831
      3589 7832 3591 7835 3593 7835 3594 7839
      3598 7844 3600 7847 3620 7828
TIME...MOT...LOC 1443Z 231DEG 6KT 3596 7834

$$

VINCENT
4 follow-up statements
125 
WWUS52 KRAH 121453
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1053 AM EDT FRI AUG 12 2011

NCC069-121530-
/O.CON.KRAH.SV.W.0290.000000T0000Z-110812T1530Z/
FRANKLIN NC-
1053 AM EDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR CENTRAL FRANKLIN COUNTY...

AT 1047 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BUNN...
OR 10 MILES SOUTH OF LOUISBURG...MOVING NORTHEAST AT 5 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT LOCATIONS IN VICINITY OF HIGHWAY 
98 AND HIGHWAY 39 NEAR BUNN.

LARGE HAIL CAN DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3604 7811 3583 7825 3587 7828 3590 7831
      3589 7832 3591 7835 3593 7835 3594 7839
      3598 7844 3600 7847 3620 7828
TIME...MOT...LOC 1451Z 228DEG 6KT 3596 7833

$$

VINCENT
757 
WWUS52 KRAH 121502
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1102 AM EDT FRI AUG 12 2011

NCC069-121530-
/O.CON.KRAH.SV.W.0290.000000T0000Z-110812T1530Z/
FRANKLIN NC-
1102 AM EDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR SOUTHERN FRANKLIN COUNTY...

AT 1056 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BUNN...
OR 10 MILES SOUTH OF LOUISBURG...MOVING NORTHEAST AT 5 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT LOCATIONS IN VICINITY OF HIGHWAY 
98 AND HIGHWAY 39 NEAR BUNN.

LARGE HAIL CAN DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS CAN BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3615 7828 3604 7811 3583 7825 3590 7831
      3589 7832 3590 7833 3591 7835 3593 7835
      3594 7839 3598 7843
TIME...MOT...LOC 1501Z 241DEG 6KT 3596 7828

$$

VINCENT
687 
WWUS52 KRAH 121517
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1117 AM EDT FRI AUG 12 2011

NCC069-121530-
/O.CON.KRAH.SV.W.0290.000000T0000Z-110812T1530Z/
FRANKLIN NC-
1117 AM EDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR SOUTH CENTRAL FRANKLIN COUNTY...

AT 1114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BUNN...
OR 12 MILES SOUTH OF LOUISBURG...MOVING EAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING DIME SIZE HAIL NEAR BUNN.

LARGE HAIL CAN DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS CAN BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3604 7811 3603 7812 3602 7813 3597 7815
      3583 7825 3590 7831 3589 7832 3591 7835
      3593 7835 3594 7838 3612 7824
TIME...MOT...LOC 1516Z 282DEG 7KT 3593 7824

$$

VINCENT
519 
WWUS52 KRAH 121530
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1130 AM EDT FRI AUG 12 2011

NCC069-121540-
/O.EXP.KRAH.SV.W.0290.000000T0000Z-110812T1530Z/
FRANKLIN NC-
1130 AM EDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FRANKLIN COUNTY
EXPIRES AT 1130 AM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED...AND SEVERE 
WEATHER IS NO LONGER EXPECTED. THEREFORE...THE WARNING WILL BE 
ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3604 7811 3603 7812 3602 7813 3597 7815
      3583 7825 3590 7831 3589 7832 3591 7835
      3593 7835 3594 7838 3612 7824
TIME...MOT...LOC 1517Z 282DEG 7KT 3593 7824

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:48 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 12, 6:48 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
648 AM EDT FRI AUG 12 2011

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE NORTHERN MID ATLANTIC WILL EXTEND
SOUTH INTO CENTRAL NC TODAY THEN SHIFT OFFSHORE SATURDAY. THE RETURN
FLOW ON THE BACK SIDE OF THE HIGH WILL ALLOW A STALLED SURFACE
BOUNDARY OVER SOUTH CAROLINA TO RETURN NORTH AS A WARM FRONT
SATURDAY NIGHT. A COLD FRONT WILL CROSS OUR AREA LATE SUNDAY AND
SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 AM FRIDAY...

MODERATELY MOIST AIR MASS COVERS CENTRAL NC THIS MORNING WITH PRECIP
WATER VALUES RANGING FROM 1.4 INCHES NORTH TO 1.67 INCHES OVER THE
SOUTH. A SURFACE BOUNDARY STRETCHED W-E ACROSS CENTRAL SC WHERE
SCATTERED CONVECTION HAS BEEN OCCURRING IN THIS CONFLUENCE ZONE MOST
OF THE NIGHT. A WEAK AREA OF HIGH PRESSURE WAS CENTERED OVER THE MID
OH VALLEY. THIS WEATHER FEATURE EXPECTED TO BE POSITIONED OVER SRN
PA/MD THIS AFTERNOON WITH ITS ASSOCIATED RIDGE AXIS EXTENDING SOUTH
INTO NE NC. ALOFT...A WEAK MID LEVEL SHEAR AXIS EXTENDING W-E ACROSS
SOUTHERN VA. THIS FEATURE HAS TRIGGERED ISOLATED CONVECTION BETWEEN
KLYH AND KRIC SINCE MIDNIGHT.

THIS MORNING...POTENTIAL FOR A FEW SHOWERS OR T-STORMS TO OCCUR NEAR
THE VA BORDER ALONG THE MID LEVEL SHEAR AXIS BUT COVERAGE SHOULD BE
NO ORE THAN ISOLATED. OTHERWISE EXPECT VARYING DEGREES OF CLOUD
COVERAGE THIS MORNING. AS AIR MASS DESTABILIZES...MAY SEE A FEW
SHOWERS POP UP IN DEEPER MOISTURE OVER THE SOUTHERN COUNTIES. EXPECT
COVERAGE TO INCREASE OVER THE SOUTH LATE THIS AFTERNOON AS RETURN
FLOW SETS UP ON THE BACKSIDE OF THE SURFACE RIDGE AND A WEAK MID
LEVEL TROUGH LIFTS NE FROM SC INTO SE NC. ANY CONVECTION THAT FIRES
ALONG THE BLUE RIDGE MAY MOVE OFF THE RIDGE LATE THIS AFTERNOON AND
AFFECT SECTIONS OF THE NW PIEDMONT INCLUDING THE TRIAD (THOUGH
COVERAGE IS EXPECTED TO BE SPOTTY). CURRENTLY EXPECT CONVECTION TO
BE MINIMAL OVER THE NE PIEDMONT INTO THE NORTH HALF OF THE COASTAL
PLAIN DUE TO CLOSE PROXIMITY OF THE SURFACE RIDGE.

MAX TEMPS TODAY DEPENDENT UPON CLOUD COVERAGE DURING MAX INSOLATION.
CROSS SECTIONS OF THE RH FIELDS SUGGEST THAT A SOLID DECK OF CLOUDS
APPEARS UNLIKELY. WITH AT LEAST PARTLY SUNNY SKIES...THICKNESSES
SUPPORT MAX TEMPS IN THE UPPER 80S NORTH TO AROUND 90-LOWER 90S. IF
CLOUDS THICKER/SHOWERS MORE NUMEROUS THAN ANTICIPATED IN THE
SE...MAX TEMPS MAY END UP BEING 3-5 DEGREE COOLER.

TONIGHT...RATHER DEEP CONFLUENCE FLOW BETWEEN 925-700MB SUGGEST  A
SLIGHT TO SMALL CHANCE POP WARRANTED TONIGHT OVER THE
WESTERN-SOUTHERN PIEDMONT. DUE TO LOW LEVEL UPSLOPE
COMPONENT...EXPECT LOW CLOUDS TO DEVELOP OVER THE WESTERN PIEDMONT
PRIOR TO DAYBREAK SATURDAY. LITTLE IF ANY RAIN EXPECTED EAST OF
HIGHWAY 1. MIN TEMPS IN THE 60S TO NEAR 70.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 310 AM FRIDAY...

SATURDAY...LOW LEVEL RETURN FLOW OFF THE ATLANTIC WILL CONTINUE
SATURDAY INTO SATURDAY NIGHT WITH BEST MOISTURE TRANSPORT ACROSS THE
SOUTHERN AND WESTERN COUNTIES. EXPECT CONSIDERABLE CLOUDINESS TO
START THE DAY ESPECIALLY ACROSS THE WEST HALF. A WEAK MID LEVEL
TROUGH LIFTING NE SHOULD TRIGGER A FEW SHOWERS AND
T-STORMS...ESPECIALLY DURING THE HEAT OF THE DAY WITH THE BEST
COVERAGE WHERE MOISTURE MOST PLENTIFUL (WEST AND SOUTH). PLAN TO
KEEP POPS BELOW 50 PERCENT BUT COULD SEE THE NEED FOR A HIGHER POP
OVER THE SW HALF...ESPECIALLY IF THE MID LEVEL TROUGH IS SHARPER
THAN PREDICTED.

TEMPS SATURDAY HIGHLY DEPENDENT ON THE OPAQUENESS OF CLOUD COVERAGE.
BETTING ON AT LEAST PARTLY SUNNY SKIES THOUGH POTENTIAL FOR
OVERCAST SKIES TO PERSIST ALL DAY OVER THE WESTERN THIRD OF THE CWA
WHERE MAX TEMPS MAY END UP BEING 3-4 DEGREES COOLER THAN FORECAST.
MAX TEMPS MID 80S NW TO NEAR 90 SE.

SATURDAY NIGHT...APPROACH OF DEEPENING MID-UPPER LEVEL TROUGH WILL
SERVE TO ENHANCE MOISTURE TRANSPORT OVER THE REGION. BEST DYNAMICS
ALOFT WILL STILL BE WEST OF CENTRAL NC...BUT EXPECT TO SEE AN
INCREASE IN SHOWER COVERAGE OVERNIGHT SATURDAY NIGHT INTO EARLY
SUNDAY. TIMING THIS MODEL RUN A LITTLE SLOWER THAN PREVIOUS SO HAVE
DELAYED ONSET OF LIKELY POPS A FEW HOURS. MIN TEMPS UPPER 60S TO
AROUND 70. -WSS

AS OF 300 AM FRIDAY...
A SHORTWAVE CURRENTLY OVER EASTERN MONTANA WILL DIG SOUTHEAST ACROSS
THE MIDWEST SATURDAY AND TOWARD THE MID ATLANTIC COAST BY
SUNDAY...FORMING AN ANOMALOUSLY DEEP (FOR THE SEASON) UPPER TROUGH.
ONGOING CONVECTION FROM UPSTREAM OVER THE TN VALLEY SATURDAY EVENING
SHOULD BE CROSSING THE APPALACHIANS OVERNIGHT INTO SUNDAY MORNING.
MODELS CONTINUE TO INDICATE THE CONVECTION WILL LIKELY MOVE OUT
AHEAD OF THE COLD FRONT...WHICH SHOULD JUST BE APPROACHING CENTRAL
TN/KY SUNDAY MORNING.  WEAK INSTABILITY AND SEPARATION FORM DEEPER
FORCING SHOULD CAUSE CONVECTION TO INITIALLY WEAKEN EAST OF
MOUNTAINS...BUT STRENGTHENING LOW LEVEL THETA E ADVECTION FROM THE
SOUTH AND PWS APPROACHING 2 INCHES SHOULD CAUSE DECENT
DESTABILIZATION SUNDAY AFTERNOON. WILL TRANSITION LIKELY POPS IN THE
WEST SUNDAY MORNING ACROSS THE ENTIRE CWA DURING THE AFTERNOON.
THEN... AS THE MID/UPPER LEVEL TROUGH BEGINS TO CLOSE OFF OVER THE
OHIO VALLEY...EXPECT A DRY PUNCH TO PUSH SOUTHWEST TO NORTHEAST
ACROSS THE CWA SUNDAY AFTERNOON.  HOWEVER..WILL KEEP POPS HIGH INTO
SUNDAY EVENING AS THE COMBINATION OF DRYING ALOFT AND ARRIVAL OF
DPVA FROM UPPER WAVE MAY LEAD TO DESTABILIZATION VIA POTENTIAL
INSTABILITY.  THUS...THERE MAY BE REDEVELOPMENT ALONG THE FRONT
SUNDAY EVENING...AND IF THIS OCCURS...INCREASING DEEP LAYER SHEAR
WITH THE UPPER TROUGH MAY HELP MAINTAIN A SEVERE THREAT INTO SUNDAY
NIGHT.

CONVECTION WILL MAKE THE TEMP FORECAST SUNDAY TRICKY AS WARM
ADVECTION WILL BE OFFSET BY CLOUD COVER AND PRECIP.  WILL KEEP TEMPS
PRETTY MUCH AS ADVERTISED...83-88..BUT MAY SEE SOME BREAKS IN CLOUD
COVER EXTRA HEATING IN THE SOUTHWEST CWA DURING THE AFTERNOON IF DRY
AIR ALOFT DOES INDEED RACE IN.  LOWS SUNDAY NIGHT 65-70.
SATURDAY NIGHT THROUGH SUNDAY NIGHT: A POTENT UPPER LOW OVER MT THIS
AFTERNOON WILL AMPLIFY INTO THE CENTRAL APPALACHIANS THIS WEEKEND...
IN RESPONSE TO UPSTREAM RIDGE AMPLIFICATION ACROSS THE ROCKIES.
WHILE THIS PATTERN WILL PLACE NC IN FAVORABLE LOCATION FOR LARGE
SCALE LIFT -- AMIDST HEIGHT FALLS AND A DIVERGENT RIGHT ENTRANCE JET
REGION ALOFT -- NWP GUIDANCE STILL INDICATES THE TROUGH WILL OUTRUN
WITH TIME THE GULF MOISTURE FEEDING IT. NONETHELESS...THE
AFOREMENTIONED...UNSEASONABLY STRONG SYNOPTIC FORCING...DESPITE
WEAKENING MOISTURE TRANSPORT...WARRANTS CONTINUED LIKELY POPS LATE
SAT NIGHT-SUN. EXACT TIMING OF WHEN ANY GIVEN AREA WILL RECEIVE
RAIN...AND JUST HOW MUCH...REMAIN IN QUESTION DUE TO PROBABLE
MESOSCALE INFLUENCES...HOWEVER. SPECIFICALLY...THERE IS A STRONG
SIGNAL BY EACH OF THE NAM...GFS...AND ECMWF...OF A KATA-FRONT/COLD
FRONT ALOFT ON SUN. THIS SUGGESTS A PRE-FRONTAL LINE OF CONVECTION
WILL MOVE INTO THE WESTERN PIEDMONT LATE SAT NIGHT...THEN PROBABLY
WEAKEN WITH TIME AS IT PROGRESSES THROUGH THE REMAINDER OF CENTRAL
NC DURING A DIURNAL MINIMUM OF INSTABILITY EARLY SUN. MEANWHILE...
THE SURFACE COLD FRONT WILL TRAIL AND CROSS CENTRAL NC LATER SUN
AFTERNOON AND EVENING. REDEVELOPMENT OF SHOWERS AND STORMS ALONG THE
FRONT IS PROBABLE...BUT COVERAGE IS IN QUESTION GIVEN AN
INCREASINGLY VEERED LOW LEVEL WIND PROFILE AND QUESTIONABLE
LINGERING LOW LEVEL MOISTURE IN WSW FLOW. PROJECTED LOW AND DEEP
LAYER WIND PROFILES...ON THE ORDER OF 15 AND 35 KNOTS
RESPECTIVELY...SUGGESTS A PRIMARY THREAT OF DAMAGING WINDS AND
PERHAPS SOME...THE LATTER MAINLY WITH THE FRONT SUN AFTERNOON. -SMITH

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 AM FRIDAY...

RECENT MODEL RUNS HAVE SLOWED THE PROGRESSION OF THE UPPER LEVEL
TROUGH...AND SUBSEQUENTLY THE COLD FRONT ACROSS NC....AS THE TROUGH
DEVELOPS INTO A CLOSED LOW OFF THE DELMARVA.  BASED ON THIS...THE
COLD FRONT MAY BE OVER THE COASTAL PLAIN MONDAY AS THE CORE OF THE
UPPER LOW MIGRATES ACROSS THE AREAS.  WILL INCLUDE A CHANCE POPS FOR
INSTABILITY DRIVEN SHOWERS AND STORMS...MAINLY EAST...MONDAY
AFTERNOON. THEN AS THE UPPER TROUGH SLOWLY WEAKENS AND MIGRATES
EAST...A SECOND BUT WEAKER TROUGH IS FORECAST TO MOVE OFF THE UPPER
RIDGE AND REESTABLISH SOME FORM OF WEAK TROUGHING OVER THE EASTERN
US.  THUS...TEMPS THROUGH THE PERIOD WILL GENERALLY RUN AT OR ONLY
SLIGHTLY ABOVE NORMAL AS NC REMAINS ON THE EASTERN FRINGE OF THE
UPPER RIDGE.  FORCING FOR CONVECTION LOOKS RATHER WEAK UNTIL THE
NEXT TROUGH ARRIVES LATE IN THE WEEK.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
AS OF 130 AM FRIDAY...

VFR CONDITIONS WILL CONTINUE ACROSS CENTRAL NC THROUGH THIS EVENING.
THE ONLY EXCEPTION WILL BE MVFR CEILINGS/VISIBILITY IN THE VICINITY
OF ISOLATED OR SCATTERED SHOWERS AND T-STORMS THAT WILL DEVELOP
LATER TODAY. THE FAVORED AREAS FOR CONVECTIVE DEVELOPMENT APPEAR TO
BE NEAR THE SOUTH CAROLINA BORDER IN PROXIMITY TO A STALLED
BOUNDARY...AND NEAR THE VIRGINIA BORDER WHERE A WEAK MID LEVEL TROUGH
EXISTS. FOR NOW WILL MENTION CB LATER TODAY IN THE FAYETTEVILLE AREA
BUT REFRAIN FROM MENTIONING ELSEWHERE.

LOW LEVEL ELY FLOW TODAY WILL BECOME SLY LATE TONIGHT INTO SATURDAY.
THIS SLY FLOW WILL ADVECT LOW LEVEL MOISTURE WHICH WILL INCREASE THE
PROBABILITY OF STRATUS AND ASSOCIATED MVFR/IFR CEILINGS BY DAYBREAK
SATURDAY ESPECIALLY IN THE TRIAD VICINITY AS WELL AS KFAY.

AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL
AFFECT THE REGION SATURDAY NIGHT THROUGH MONDAY. THIS WEATHER SYSTEM
WILL CAUSE PERIODS OF SHOWERS AND T-STORMS WITH EXTENDED PERIODS OF
SUB-VFR CEILINGS PROBABLE SATURDAY NIGHT THROUGH EARLY MONDAY. A
RETURN TO VFR CONDITIONS IS EXPECTED BY TUESDAY AS HIGH PRESSURE
BEGINS TO BUILD BACK INTO THE REGION.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS/SMITH
LONG TERM...SMITH
AVIATION...WSS
Hazardous weather outlook, Aug 12, 4:16 AM EDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
416 AM EDT FRI AUG 12 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
416 AM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS...SOME WITH STRONG AND POSSIBLY DAMAGING
WIND GUSTS AND LARGE HAIL...ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA
SUNDAY AFTERNOON AND EVENING AHEAD OF A COLD FRONT.

In the hours before

Special weather statement, Aug 12, 9:23 AM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
923 AM EDT FRI AUG 12 2011

NCZ027-121430-
NASH-
923 AM EDT FRI AUG 12 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS NASH COUNTY THROUGH 1030 AM
EDT...

AT 923 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NASHVILLE...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DORTCHES...AND...RED
OAK.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3602 7776 3591 7781 3583 7793 3593 7807
      3616 7791 3615 7789 3614 7778 3615 7774
      3613 7772 3615 7771 3614 7770 3611 7770
TIME...MOT...LOC 1323Z 223DEG 7KT 3596 7793

VINCENT
Special weather statement, Aug 12, 10:08 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1008 AM EDT FRI AUG 12 2011

NCZ026-027-041-121500-
FRANKLIN-NASH-WAKE-
1008 AM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...NORTHEASTERN WAKE...
AND FRANKLIN COUNTIES THROUGH 1100 AM EDT...

AT 1006 AM EDT...DOPPLER RADAR INDICATED DEVELOPING STRONG
THUNDERSTORMS FROM NEAR ROLESVILLE TO LOUISBURG...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CASTALIA...BUNN...
SPRING HOPE.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3617 7798 3619 7797 3619 7793 3615 7789
      3614 7778 3615 7774 3613 7772 3615 7770
      3584 7785 3584 7790 3577 7807 3582 7826
      3587 7828 3588 7837 3599 7852 3616 7833
      3621 7804
TIME...MOT...LOC 1406Z 264DEG 13KT 3608 7821

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:23 AM EDTSpecial Weather StatementRAHNash67 min
Aug 12, 10:08 AM EDTSpecial Weather StatementRAHFranklin, Nash52 min
Aug 12, 10:57 AM EDTAreal Flood AdvisoryRAHFranklin, Nash, Wake93 min
Aug 12, 11:09 AM EDTSpecial Weather StatementRAHWayne36 min
Aug 12, 11:22 AM EDTSevere Thunderstorm WarningRAHJohnston, Wayne53 min
Aug 12, 11:40 AM EDTSpecial Weather StatementRAHWilson50 min
Aug 12, 11:52 AM EDTSpecial Weather StatementRAHFranklin53 min
Aug 12, 11:53 AM EDTAreal Flood AdvisoryRAHJohnston, Wayne2 hr
Aug 12, 12:21 PM EDTSpecial Weather StatementRAHWilson39 min
Aug 12, 12:31 PM EDTSevere Thunderstorm WarningRAHWilson44 min
Aug 12, 12:38 PM EDTFlash Flood WarningRAHJohnston, Wayne85 min
Aug 12, 12:53 PM EDTSpecial Weather StatementRAHWayne22 min
Aug 12, 12:58 PM EDTSevere Thunderstorm WarningRAHWayne31 min
Aug 12, 1:39 PM EDTSpecial Weather StatementRAHHarnett66 min
Aug 12, 3:10 PM EDTSpecial Weather StatementRAHChatham50 min
Aug 12, 3:31 PM EDTSpecial Weather StatementRAHChatham, Lee, Moore59 min
Aug 12, 3:49 PM EDTAreal Flood AdvisoryRAHAnson, Stanly110 min
Aug 12, 4:02 PM EDTFlash Flood WarningRAHAnson, Stanly87 min
Aug 12, 4:31 PM EDTSpecial Weather StatementRAHStanly59 min
Aug 12, 4:36 PM EDTSpecial Weather StatementRAHOrange39 min
Aug 12, 4:44 PM EDTSpecial Weather StatementRAHRandolph61 min
Aug 12, 4:57 PM EDTSpecial Weather StatementRAHScotland63 min
Aug 12, 4:58 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Orange, Randolph108 min
Aug 12, 5:06 PM EDTAreal Flood AdvisoryRAHScotland2 hr
Aug 12, 5:19 PM EDTSpecial Weather StatementRAHOrange56 min
Aug 12, 5:23 PM EDTSpecial Weather StatementRAHAlamance52 min
Aug 12, 5:36 PM EDTFlash Flood WarningRAHRichmond, Scotland85 min
Aug 12, 5:45 PM EDTSpecial Weather StatementRAHAlamance60 min
Aug 12, 5:55 PM EDTAreal Flood AdvisoryRAHGuilford24 min
Aug 12, 6:16 PM EDTFlash Flood WarningRAHGuilford71 min
Aug 12, 6:31 PM EDTSpecial Weather StatementRAHPerson59 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.